You are here:

Urology/Post-Finasteride Effects


I am an otherwise healthy 31 year-old male (no chronic health conditions) who has taken finasteride twice for a total of 7 days for hair loss (February 2013 for 4 days at 1 mg, and April 1-3, 2013 at 0.25 mg). The first time I took it I suffered some bad side effects (penis shrank, no libido, weak erections, loss of mental clarity/'brain fog'). So I stopped it immediately, and these effects resolved over a week. But I tried it again 8 days ago at the lower dose, got no noticeable side effect besides weakened erections and penile shrinkage.

I took the last 0.25 mg dose late last Tuesday night (April 2nd), and masturbated Thursday afternoon, right after which I felt my penis go flaccid and suddenly developed a cool, burning sensation it, much like if you rubbed it with Vick's vapo rub or stuck an ice pack into your groin. It was never and still is not cold to the touch, but 'mentally' felt cold. This was accompanied by severe ED. Getting an erection for the rest of that day was impossible.

The next day same thing all day. At night tried to 'pump' my prostate, and it shot the cool/burning feeling rushing up through circulation till I felt it in my chest, and then it went back down. I also had the same cool/burning feeling in my scrotum/testes as well.

The next day the sensation was absent most of the day but returned around sunset time, then went away after a while. The day after no erectile response is slowly coming back as well. But yesterday around sunset time again the sensation flared up again...and quite painfully...I also felt some tingling, and also on urination.

It seems like this burning sensation is coming from the prostate. But what is causing it? Will it ever resolve, and if so, how long should it take? My fear is that this drug has done permanent damage to my prostate.

I have never had this sensation before, nor any erectile dysfunction. I'm also certain that I do not have a urinary tract infection, and this sensation resulted only directly after taking finasteride.


You could have prostatitis, but this would not typically be caused by finasteride.  We cannot be sure this is related to finasteride or not.  While finasteride can sometimes cause ED, it has not been reported to do all the symptoms you've described.  Therefore, it's not possible to determine the exact nature of the problem or predict the recovery period.

You should talk to your regular physciian or consult a urologsit.


All Answers

Answers by Expert:

Ask Experts


Stephen W. Leslie, MD


Questions concerning erectile dysfunction, kidney stones and prostate disorders including prostate cancer. I have a special interest in kidney stone disease prevention.


Full time practicing urologist with 30 years experience. Associate Professor of Surgery and Chief of Urology at Creighton University Medical Center. Editor in Chief of eMedicine Urology internet textbook. Author of only NIH approved book written for patients by a urologist on the subject of kidney stones "The Kidney Stones Handbook". Inventor of the "Parachute" and "Escape" kidney stone baskets and the "Calculus" stone prevention analysis computer program.

American Urological Association, Ohio State Medical Association, Sexual Medicine Society

Men's Health, Journal of Urology, Urology, Healthwatch Magazine, Emergency Medicine Monthly, eMedicine, "The Kidney Stones Handbook", and numerous articles in various newspapers. He is also the editor of the Urology Board Review by McGraw-Hill used by urologists to study for their Board Certification Examinations.

Graduate of New York Medical College with residencies completed at Metropolitan Hospital New York, Albany Medical Center and University of Wisconsin-Madison.

Awards and Honors
Thirlby Award of the American Urological Association. Rated as one the country's Best Urologists by the Independent Consumer's Research Institute

©2016 All rights reserved.